Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 68, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 18, 2018, 7:22 PM CDT for Cherokee County, Ida County, Woodbury County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2018, 7:22 PM CDT (00:22 UTC)
- Expired
- Jun 18, 2018, 7:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cherokee County, IA, Ida County, IA, Woodbury County, IA
The radar
The Omaha radar (KOAX), 130 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 3:05 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 992 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.2
The text
As transmitted.
012
WUUS53 KFSD 190022
SVRFSD
IAC035-093-193-190045-
/O.NEW.KFSD.SV.W.0068.180619T0022Z-180619T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
722 PM CDT MON JUN 18 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Cherokee County in northwestern Iowa...
Woodbury County in west central Iowa...
Western Ida County in west central Iowa...
* Until 745 PM CDT.
* At 722 PM CDT, a severe thunderstorm was located near Hornick, or
21 miles southeast of Sioux City, moving east at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Anthon around 735 PM CDT.
Correctionville around 740 PM CDT.
Cushing around 745 PM CDT.
Other locations impacted by this severe thunderstorm include Oto and
Bronson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4244 9622 4256 9590 4256 9586 4258 9586
4266 9564 4225 9546 4221 9564 4222 9612
TIME...MOT...LOC 0022Z 248DEG 48KT 4232 9605
HAIL...0.75IN
WIND...60MPH
$$
MJF2 follow-up statements
609
WWUS53 KFSD 190034
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
734 PM CDT MON JUN 18 2018
IAC035-093-193-190045-
/O.CON.KFSD.SV.W.0068.000000T0000Z-180619T0045Z/
Cherokee IA-Woodbury IA-Ida IA-
734 PM CDT MON JUN 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN CHEROKEE...WOODBURY AND WESTERN IDA COUNTIES...
At 734 PM CDT, a severe thunderstorm was located near Anthon, or 22
miles east of Sioux City, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Anthon around 740 PM CDT.
Correctionville and Pierson around 745 PM CDT.
Other locations impacted by this severe thunderstorm include Oto and
Bronson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4244 9622 4256 9590 4256 9586 4258 9586
4266 9564 4225 9546 4221 9564 4222 9612
TIME...MOT...LOC 0034Z 234DEG 36KT 4240 9597
HAIL...0.75IN
WIND...60MPH
$$
MJF336
WWUS53 KFSD 190043
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
743 PM CDT MON JUN 18 2018
IAC035-093-193-190051-
/O.EXP.KFSD.SV.W.0068.000000T0000Z-180619T0045Z/
Cherokee IA-Woodbury IA-Ida IA-
743 PM CDT MON JUN 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEROKEE...
WOODBURY AND WESTERN IDA COUNTIES WILL EXPIRE AT 745 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
Gusty winds of 40 to 50 mph could still occur as this storm moves
northeastward across northern and eastern Woodbury county.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Iowa.
LAT...LON 4244 9622 4256 9590 4256 9586 4258 9586
4266 9564 4225 9546 4221 9564 4222 9612
TIME...MOT...LOC 0041Z 248DEG 48KT 4242 9585
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:12 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 18, 6:12 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 612 PM CDT Mon Jun 18 2018 .SHORT TERM...(This evening through Tuesday) Issued at 415 PM CDT Mon Jun 18 2018 In the storm term, the concern is the threat for severe weather in northwestern Iowa this evening and then heavy rain overnight. First the severe weather. Based upon satellite an obs, the warm front appears to extend from far southern Woodbury county into southern Ida County. Just north of the front, temperatures are in the low to mid 80s and dew points are in the low to mid 70s. Although lapse rates are around 6.5 to 7 C/km, the extreme heat and humidity still produces MLCAPEs over 2000 J/kg. Temperatures cool north of Hwy 3 in Iowa and MLCAPEs quickly fall below 1000 J/kg. At the same time, 0-6 km bulk shears ranges from around 30 kts near Hwy 20 to 40 kts in southeastern SD. The shear is enough to produce some storm organization - most likely multicells with supercells less likely. On the surface boundary, a local enhancement of the storm relative helicity could produce some short-lived supercells. So the primary threat will be wind gusts to 60 mph with hail to ping pong size. If a supercell or two are able to form then could see hail up to golf ball size as well as a threat of a tornado near the boundary. The severe threat will gradually end toward sunset as the surface front is forced southward as the upper wave moves to the east. Then the focus is on how convection evolves through the night. Certainly convection currently in western SD will continue to move east this evening and move into the James Valley by sunset. This is associated with a wave moving out of Nebraska. As the night progresses, more convection is expected to develop between the 850 mb and 925 mb front around or after midnight. With this evening's convection in Iowa and Nebraska, models are hinting that the 850 mb front will be forced farther southward closer to Highway 18. So the convection from western SD will continue to move eastward through the night until the new convection develops over northwestern Iowa. At this time, expecting this convection to develop around 06Z although the latest HRRR is a couple of hours later. Once the new convection develops, the "old" convection to the north will slowly begin to diminish. Expecting some rain will make it into far western Minnesota but it is much more questionable if it will survive to Marshall and Windom. Meanwhile, convection will become more numerous somewhere between Hwy 18 and Hwy 20 in northwestern Iowa. Corfidi vectors are less than 10 kts late tonight in northwestern Iowa and that indicates that there could be training echoes which would bring a flash flood threat. Considered a flash flood watch for northwestern Iowa for later tonight but with uncertainty as to where the storms will develop due to impact of this evening's storms, have held off and let evening shift re-examine the threat in a few hours. Convection is expected to move east of Hwy 71 during the morning. Then expecting a lull in the convection much of the late morning into the afternoon. As the next wave moves into the high plains in the afternoon may see new development in the vicinity of the Missouri River into northwestern Iowa. It will remain humid over the area with dew points in the 60s to lower 70s but cloud cover will keep temperatures in the 70s. .LONG TERM...(Tuesday night through Monday) Issued at 415 PM CDT Mon Jun 18 2018 For the extended period, the primary concern is heavy rain from late Tuesday night through Thursday morning. With a long wave trough over the area, another wave will move from Colorado into Nebraska by Tuesday evening. Cyclogenesis is expected over eastern Colorado with a warm front across southern Nebraska. The NAM and GFS both show convection developing well north of the surface front along the Nebraska and South Dakota border while the ECMWF and Canadian favor new developing from the Black Hills and western Nebraska into south central Nebraska. With the position of the surface boundary and location of this lead wave, have favored a ECMWF and Canadian solution with most of precipitation initially west and south of the area. As the main wave slowly move east-southeast into western Nebraska and western South Dakota, convection will spread northeast into the Missouri through the night. That will begin a long period of rain with embedded thunderstorms. All models agree that there will be 20 to 30 kt southeasterly flow at 850 mb bringing deep moisture into the Missouri Valley. PWs are expected to be from 1.75 to 2 inches through Thursday morning across the Missouri Valley. In addition, MUCAPEs of 500-1000 J/kg will be present. Finally, a strong warm front will be in place and able to interact with the upper low that will take 24 to 36 h to move across Nebraska. This is a set up for widespread heavy rainfall through the period. The current forecast has 3 to 4" of rain in the Missouri Valley from Tuesday night through Thursday. Most of this rain falls after 12Z Wednesday. While one cannot rule out flash flooding, the rainfall rates may not support widespread flash flooding given limited instability. However, 3-4" of rain could have an impact on larger rivers such as the Little Sioux, Maple, Vermillion and Big Sioux. Fortunately, the heaviest rain is closer to the Missouri River where the rivers can handle a bit more water than farther upstream toward I-90. Given the event is 2 days have decided not to issue an ESF for river flooding at this time to see if models continue to show this much rainfall. Those living near larger rivers over southeastern South Dakota and northwestern Iowa will need to be aware of the latest river forecasts through the week. With the ample clouds and rainfall, there will be a small diurnal range with highs in the 70s and lows in the 60s. It could also be breezy on Wednesday as the pressure gradient tightens north of the surface cyclone moving across Nebraska. Due to the rainfall threat, no significant changes made to the forecast for the weekend and beyond. As skies clear, temperatures will slowly warm back into the 80s by Sunday and Monday. The unsettled weather will also continue with chances of rain through Monday although widespread heavy rain is not anticipated at this time. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 609 PM CDT Mon Jun 18 2018 Showers and thunderstorms will remain a threat across the area through mid morning on Tuesday. With this activity, MVFR/IFR ceilings will persist, before improving on Tuesday afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Schumacher LONG TERM...Schumacher AVIATION...JM
Hazardous weather outlook, Jun 18, 11:17 AM CDT, 8 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1117 AM CDT Mon Jun 18 2018 IAZ012>014-020>022-031-032-NEZ013-014-SDZ070-071-191630- Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Clay SD-Union- 1117 AM CDT Mon Jun 18 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible late this afternoon into this evening. Large hail up to the golf balls, wind gusts to 60 mph and locally heavy rain are possible with some of the storms. An isolated tornado is also possible, mainly near highway 20. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periods of rain and isolated thunderstorms are expected Tuesday night into Thursday, primarily in areas south of Interstate 90. The risk of severe weather and intense rainfall rates is low. However, the potential for persistent moderate rain could produce rises on area rivers and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will possible after 4 pm today. IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-061- 062-065>069-191630- Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Brookings-Lake-Moody-McCook- Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton- 1117 AM CDT Mon Jun 18 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Isolated afternoon and evening thunderstorms are possible. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periods of rain and isolated thunderstorms are expected Tuesday night into Thursday, primarily in areas south of Interstate 90. The risk of severe weather and intense rainfall rates is low. However, the potential for persistent moderate rain could produce rises on area rivers and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ038-039-050-052>054-057>060-063-064-191630- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-Charles Mix-Douglas- 1117 AM CDT Mon Jun 18 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Rain and perhaps a few thunderstorms will move across the area late this afternoon and tonight. Severe weather is not expected, however moderate to locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periods of rain and isolated thunderstorms are expected Tuesday night into Thursday, primarily in areas south of Interstate 90. The risk of severe weather and intense rainfall rates is low. However, the potential for persistent moderate rain could produce rises on area rivers and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jun 18, 2:46 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
246 PM CDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 AM HEAVY RAIN 3 W DICKENS 43.13N 95.09W
06/18/2018 M3.88 INCH CLAY IA MESONET
MESONET STATION RSPI4, 3 W DICKENS.
0603 AM HEAVY RAIN GEORGE 43.34N 96.00W
06/18/2018 M3.60 INCH LYON IA PUBLIC
VIA SOCIAL MEDIA. RAINFALL FROM 10 PM SUNDAY
THROUGH 6 AM MONDAY.
0838 AM HEAVY RAIN 3 SW MECKLING 42.81N 97.11W
06/18/2018 M3.40 INCH CLAY SD PUBLIC
REPORT VIA SOCIAL MEDIA.
0840 AM HEAVY RAIN YANKTON 42.89N 97.39W
06/18/2018 E3.40 INCH YANKTON SD PUBLIC
REPORT VIA SOCIAL MEDIA.
0630 AM HEAVY RAIN YANKTON 42.88N 97.40W
06/18/2018 M3.30 INCH YANKTON SD PUBLIC
VIA SOCIAL MEDIA.
0540 AM HEAVY RAIN 1 WSW ORANGE CITY 43.00N 96.08W
06/18/2018 M3.04 INCH SIOUX IA MESONET
MESONET STATION RTNI4, 1 WSW ORANGE CITY.
0830 AM HEAVY RAIN ROCK VALLEY 43.21N 96.30W
06/18/2018 E3.02 INCH SIOUX IA CO-OP OBSERVER
0540 AM HEAVY RAIN MOVILLE 42.48N 96.08W
06/18/2018 M2.64 INCH WOODBURY IA MESONET
MESONET STATION RSCI4, MOVILLE.
0600 AM HEAVY RAIN ROCK VALLEY 43.20N 96.31W
06/18/2018 M2.63 INCH SIOUX IA CO-OP OBSERVER
CO-OP OBSERVER STATION RKVI4, ROCK VALLEY.
0600 AM HEAVY RAIN CANTON 43.30N 96.59W
06/18/2018 M2.50 INCH LINCOLN SD PUBLIC
VIA SOCIAL MEDIA. FROM STORMS LAST NIGHT
THRU THIS 6 AM THIS MORNING.
0726 AM HEAVY RAIN OKOBOJI 43.39N 95.14W
06/18/2018 M2.50 INCH DICKINSON IA PUBLIC
VIA SOCIAL MEDIA.
0830 AM HEAVY RAIN SIBLEY 43.40N 95.75W
06/18/2018 E2.47 INCH OSCEOLA IA CO-OP OBSERVER
0600 AM HEAVY RAIN 2 N VERMILLION 42.81N 96.93W
06/18/2018 M2.38 INCH CLAY SD COCORAHS
0530 AM HEAVY RAIN 2 ESE YANKTON 42.88N 97.36W
06/18/2018 M2.21 INCH YANKTON SD CO-OP OBSERVER
0730 AM HEAVY RAIN 6 ESE VERMILLION 42.75N 96.83W
06/18/2018 M2.20 INCH CLAY SD PUBLIC
VIA SOCIAL MEDIA. FROM BURBANK, SD.
0515 AM HEAVY RAIN 2 N VERMILLION 42.82N 96.92W
06/18/2018 M2.11 INCH CLAY SD MESONET
MESONET STATION VERS2, 2 N VERMILLION.
0700 AM HEAVY RAIN SPIRIT LAKE 43.42N 95.10W
06/18/2018 M2.06 INCH DICKINSON IA PUBLIC
VIA SOCIAL MEDIA. RAINFALL THRU 7 AM.
0540 AM HEAVY RAIN IDA GROVE 42.35N 95.48W
06/18/2018 M2.04 INCH IDA IA MESONET
MESONET STATION RIGI4, IDA GROVE.
0530 AM HEAVY RAIN 3 N HAWARDEN 43.05N 96.49W
06/18/2018 M1.66 INCH UNION SD MESONET
MESONET STATION HWDI4, 3 N HAWARDEN.
0600 AM HEAVY RAIN LINN GROVE 42.90N 95.24W
06/18/2018 M1.45 INCH BUENA VISTA IA MESONET
MESONET STATION LNNI4, LINN GROVE.
0559 AM HEAVY RAIN SIOUX CENTER 43.06N 96.17W
06/18/2018 M1.34 INCH SIOUX IA MESONET
MESONET STATION E2631, SIOUX CENTER.
0603 AM HEAVY RAIN TYLER 44.28N 96.13W
06/18/2018 M1.32 INCH LINCOLN MN MESONET
MESONET STATION AS656, TYLER.
0530 AM HEAVY RAIN RUSSELL 44.32N 95.95W
06/18/2018 M1.28 INCH LYON MN MESONET
MESONET STATION RUSM5, RUSSELL.
0600 AM HEAVY RAIN ALTON 42.98N 96.00W
06/18/2018 M1.27 INCH SIOUX IA MESONET
MESONET STATION ALTI4, ALTON.
0610 AM HEAVY RAIN 3 SSE LAKE PARK 43.40N 95.31W
06/18/2018 M1.19 INCH DICKINSON IA MESONET
MESONET STATION AS497, 3 SSE LAKE PARK.
0550 AM HEAVY RAIN 1 NNE ROUND LAKE 43.56N 95.45W
06/18/2018 M1.19 INCH JACKSON MN MESONET
MESONET STATION E3286, 1 NNE ROUND LAKE.
0545 AM HEAVY RAIN MARSHALL 44.43N 95.83W
06/18/2018 M1.19 INCH LYON MN MESONET
MESONET STATION MSHM5, MARSHALL.
0530 AM HEAVY RAIN PIPESTONE 43.99N 96.43W
06/18/2018 M1.17 INCH PIPESTONE MN CO-OP OBSERVER
CO-OP OBSERVER STATION PSTM5, PIPESTONE.
0603 AM HEAVY RAIN SIOUX CENTER 43.08N 96.16W
06/18/2018 M1.13 INCH SIOUX IA MESONET
MESONET STATION AR437, SIOUX CENTER.
0511 AM HEAVY RAIN 4 SSE WESTFIELD 42.70N 96.58W
06/18/2018 M1.13 INCH PLYMOUTH IA MESONET
MESONET STATION BKTI4, 4 SSE WESTFIELD.
0515 AM HEAVY RAIN SPIRIT LAKE 43.47N 95.12W
06/18/2018 M1.02 INCH DICKINSON IA MESONET
MESONET STATION SLKI4, SPIRIT LAKE.
&&Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.